Washington, 2012

Flooding in Washington, March 30 to 31, 2012

March 30 to 31, 2012 · NWS PDT · 2 events in 2 counties and zones

Heavy rainfall on snowpack caused flooding creeks and rivers in portions of Klickitat and Yakima Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

Heavy rainfall on snowpack caused flooding creeks and rivers in portions of Klickitat and Yakima Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Mar 30, 5:42 AM PST, 1 hour 18 minutes earlier.

Area forecast discussion, Mar 30, 5:42 AM PST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PENDLETON OR
642 AM PDT FRI MAR 30 2012

UPDATED HIGHLIGHT SECTION TO REFLECT WIND ADVISORY EXTENSION

.SHORT TERM...TODAY THROUGH SUNDAY...A FAST PROGRESSIVE FLOW PATTERN
WILL PERSIST DURING THE NEXT SEVERAL DAYS WITH FREQUENT PACIFIC
STORMS MOVING ACROSS THE REGION. CURRENTLY A WIND ADVISORY IS IN
EFFECT OVER THE BLUE MOUNTAIN FOOTHILLS AND NORTH CENTRAL OREGON DUE
TO STRONG WINDS BEING MIXED DOWNWARD TO THE SURFACE BY AN UNSTABLE
ATMOSPHERE BEHIND A STRONG COLD FRONT COMBINED WITH A TIGHT SURFACE
PRESSURE GRADIENT. THE GRADIENTS ARE EXPECTED TO WEAKEN LATER THIS
MORNING AND ALLOW THE WINDS TO DIMINISH. THE WIND ADVISORIES WILL
LIKELY BE ALLOWED TO EXPIRE BY 6 AM. A STRONG UPPER JET STREAM WILL
REMAIN OVER THE PACIFIC NORTHWEST WITH ANOTHER WEATHER SYSTEM
SLAMMING INTO THE PACIFIC NORTHWEST AND THE FORECAST AREA TONIGHT.
THE UPPER TROUGH WITH THIS NEXT SYSTEM WILL DIG SOUTHWARD AND
AMPLIFY AS IT MOVES TOWARD THE US WEST COAST. THE GFS...ECMWF AND
NAM12 MODELS ARE IN FAIR AGREEMENT WITH THE STRENGTH AND TIMING OF
THIS NEXT SYSTEM. AS SUCH FORECAST CONFIDENCE IS FAIRLY HIGH THAT
ANOTHER SURGE OF MOISTURE WITH RAIN AND POSSIBLE AFTERNOON
THUNDERSTORMS CAN BE EXPECTED ON SATURDAY...ESPECIALLY AS THE UPPER
TROUGH WITH COLDER AIR ALOFT MOVES INTO THE CWA. THIS WILL HELP TO
DESTABILIZE THE ATMOSPHERE MAKING IT CONDUCIVE FOR CONVECTION AND
POSSIBLE THUNDERSTORMS SATURDAY AFTERNOON AND EVENING. THE TIMING OF
THE TROUGH PASSAGE AND THE STRONGEST HEATING OF THE DAY IS PRETTY
GOOD FOR THUNDERSTORMS TO DEVELOP LATE SATURDAY AFTERNOON INTO EARLY
SATURDAY EVENING. THE UPPER TROUGH WILL MOVE TO THE EAST OVERNIGHT
SATURDAY INTO SUNDAY MORNING. THERE WILL BE A BREAK IN THE ACTION ON
SUNDAY AS AN UPPER RIDGE TRIES TO BUILD OVER THE REGION. HOWEVER...
THERE WILL STILL BE AN ABUNDANT AMOUNT OF PACIFIC MOISTURE MOVING
OVER THE TOP OF THE RIDGE AND INTO THE FORECAST AREA KEEPING
CONDITIONS MOIST AND SHOWERY. THE LATEST MODEL RUNS DO SHOW THE
AMOUNT OF PRECIPITATION ON SUNDAY DECREASING WITH EACH NEW RUN OF
THE MODEL THOUGH DUE TO THE UPPER RIDGE BECOMING MORE AMPLIFIED THAN
PREVIOUSLY EXPECTED...WITH THE COLD FRONT STAYING OFF THE COAST

.LONG TERM...SUNDAY NIGHT THROUGH THURSDAY...THE 00Z GFS AND ECMWF
RUNS SHOW DIFFERENCES IN THE GUIDANCE FOR SUNDAY NIGHT. THE GFS
BUILDS A RIDGE OF HIGH PRESSURE OVER THE REGION FOR MAINLY DRY
CONDITIONS, WHEREAS THE ECMWF SHOWS AN UPPER LEVEL TROUGH MOVING
ACROSS THE FORECAST AREA FOR WET CONDITIONS. AS SUCH CONFIDENCE IS
NOT VERY HIGH FOR SUNDAY NIGHT. MONDAY THROUGH MONDAY NIGHT BOTH THE
GFS AND ECMWF SHOW AN UPPER LEVEL RIDGE OF HIGH PRESSURE OVER THE
REGION FOR MAINLY DRY CONDITIONS. TUESDAY/TUESDAY NIGHT A COLD FRONT
BEARS DOWN ON THE CASCADES AND INCREASES CLOUDINESS EAST OF THE
CASCADES. WEDNESDAY THE COLD FRONT SWINGS ACROSS THE FORECAST AREA
FOR HIGHER POPS AND RAIN/SNOW LIKELY IN THE MOUNTAINS AND A CHANCE
OF RAIN AT LOWER ELEVATIONS WITH THE SNOW LEVEL 3500-4500 FT.
WEDNESDAY NIGHT AND THURSDAY A LARGE UPPER LEVEL TROUGH MOVES OVER
THE FORECAST AREA FOR A CONTINUATION OF UNSETTLED CONDITIONS AND A
CHANCE FOR VALLEY RAIN SHOWERS AND MOUNTAIN SNOW SHOWERS.  POLAN

&&

.HYDROLOGY...RIVERS AND STREAMS ARE ON THE RISE DUE TO ABUNDANT
RAINFALL OVER THE PAST COUPLE OF DAYS WITH SIGNIFICANT SNOW MELT DUE
TO HIGHER SNOW LEVELS. SO FAR RIVERS ARE NOT FORECAST TO REACH FLOOD
STAGE YET IN THE NEAR TERM...BUT THAT COULD EASILY CHANGE DEPENDING
HOW MUCH RAIN DOES FALL. SNOW LEVELS AT AROUND 5000-7000 FEET DURING
THE NEXT FEW DAYS WILL CONTINUE TO ALLOW SIGNIFICANT SNOW MELT IN
THE MOUNTAINS TO ADD TO THE RUNOFF. AS A RESULT OF ALL THIS THERE IS
A FLOOD WATCH IN EFFECT FROM THE NORTHERN BLUE MOUNTAIN FOOTHILLS
EASTWARD. THE WATCH BECOMES IN EFFECT AT 11 AM TODAY AND RUNS
THROUGH SUNDAY MORNING AT 11 AM SO FAR. WILL REFRESH THE WATCH A BIT
LATER THIS MORNING. 88

&&

.AVIATION...12Z TAFS...STRONG SOUTHERLY WINDS WILL CONTINUE TO MIX
DOWN TO THE SURFACE AT KPDT...KALW...KRDM...AND KBDN THROUGH
31/01-03Z. WINDS AT THESE TAF SITES MAY GUST TO 30 KTS AT TIMES
UNTIL AROUND 31/01-03Z. EXPECT RAIN TO CONTINUE AT MOST TAF SITES
UNTIL 31/05-8Z DUE TO A LARGE MOISTURE PLUME CONTINUING TO STREAM
ACROSS THE INTERIOR PACIFIC NORTHWEST. EXPECT VFR CONDITIONS TO
PREVAIL OVER THE NEXT 24 HOURS. HOWEVER...ON AND OFF MVFR CONDITIONS
ARE POSSIBLE DUE TO RAIN CAUSING LOWERING CIGS. KBDN IS EXPECTED TO
GO BELOW VFR...DUE TO CIGS FROM 12Z ONWARD WITH CONDITIONS IMPROVING
TO VFR BY 31/05Z.  POLAN

&&

.PRELIMINARY POINT TEMPS/POPS...
PDT  61  42  56  34 /  80  70  90  50
ALW  62  45  56  38 /  80  70  90  50
PSC  65  44  57  37 /  60  60  90  30
YKM  58  35  51  32 /  60  60  80  20
HRI  64  43  58  36 /  60  70  90  30
ELN  57  36  51  31 /  70  60  90  20
RDM  59  37  51  27 /  80  60  90  40
LGD  55  38  52  33 /  70  70  90  60
GCD  56  39  53  31 /  70  50  80  40
DLS  59  41  55  36 /  80  80  90  30

&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH FROM 11 AM PDT THIS MORNING THROUGH SUNDAY MORNING
     ORZ049-050-502-503-505-507.

     WIND ADVISORY UNTIL 11 AM PDT THIS MORNING ORZ042-507-508.

WA...FLOOD WATCH FROM 11 AM PDT THIS MORNING THROUGH SUNDAY MORNING
     WAZ029-030.

     WIND ADVISORY UNTIL 11 AM PDT THIS MORNING WAZ029.

&&

THREAT INDEX
TODAY : YELLOW
SATURDAY : GREEN
SUNDAY : GREEN

GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON

88/99/99
Hazardous weather outlook, Mar 30, 5:05 AM PST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
605 AM PDT FRI MAR 30 2012

ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
311200-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
605 AM PDT FRI MAR 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

FLOODING
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN

STRONG WIND
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, NORTH CENTRAL OREGON, GRANDE RONDE
     VALLEY, WALLOWA COUNTY, FOOTHILLS OF THE NORTHERN BLUE
     MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS OF OREGON,
     SOUTHERN BLUE MOUNTAINS OF OREGON, FOOTHILLS OF THE SOUTHERN
     BLUE MOUNTAINS OF OREGON, JOHN DAY BASIN

ABUNDANT RAINFALL COMBINED WITH SIGNIFICANT SNOW MELT WILL RESULT IN
RAPIDLY RISING RIVER AND STREAMS. THERE IS A POTENTIAL FOR FLOODING
IN THE AREAS LISTED IN THE AREAS ABOVE. A FLOOD WATCH WILL REMAIN IN
EFFECT THROUGH TODAY INTO SUNDAY. PLEASE REFER TO NWS HAZARD PRODUCT
ID PDXFFAPDT FOR MORE DETAILS.

STRONG PRESSURE GRADIENTS THIS MORNING WILL RESULT IN VERY WINDY
CONDITIONS. THE WIND IS EXPECTED TO DIMINISH LATER THIS MORNING. IN
THE MEAN TIME A WIND ADVISORY IS IN EFFECT FOR THE ABOVE LISTED
AREAS UNTIL 11 AM. PLEASE REFER TO NWS HAZARD PRODUCT PDXNPWPDT FOR
MORE DETAILS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

FLOODING SATURDAY AND SUNDAY
     FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON, NORTHWEST BLUE
     MOUNTAINS OF WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY,
     FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN
     BLUE MOUNTAINS OF OREGON, SOUTHERN BLUE MOUNTAINS OF OREGON,
     JOHN DAY BASIN

THE POTENTIAL FOR FLOODING WILL CONTINUE ON SATURDAY AND SUNDAY IN
THE ABOVE LISTED AREAS AND A FLOOD WATCH WILL REMAIN IN EFFECT
THROUGH SUNDAY MORNING. PLEASE REFER TO NWS HAZARD PRODUCT ID
PDXFFAPDT FOR MORE DETAILS.

OTHERWISE THE WEATHER PATTERN WILL REMAIN ACTIVE WITH FREQUENT
PACIFIC WEATHER SYSTEMS MOVING ACROSS THE REGION THROUGHOUT THIS
COMING NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:

WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML

ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Klickitat

When
March 30, 7:00 AM PST to March 31, 11:45 PM PST
Where
Klickitat County, 5 mi SSW of Pitt to 1.05 mi NE of Lyle
Cause
Heavy Rain / Snow Melt
Reported by
River/Stream Gage
Coordinates
45.733, -121.240

Law enforcement reported flood waters covering highway 142 5 miles southeast of Appleton. The Klickitat River near Pitt was above flood stage from 7 am March 30 to 11:45 pm March 31. It peaked at 11.12 feet pm March 30 at 4:45 pm.

Flood, Yakima

When
March 30, 9:00 AM PST
Where
Yakima County, 1.05 mi W of Satus to 0.77 mi S of Satus
Cause
Heavy Rain / Snow Melt
Reported by
Law Enforcement
Coordinates
46.280, -120.172

Water from Satus Creek was over the West Satus Road and Marion Drain Road near Highway 22.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2012Every state in 2012This day in weather historyWarnings in Washington, March 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 368513, 368514.